A Dunedin doctor's prescribing of a dangerous drug to a Dunedin woman has been labelled "both incompetent and unsafe" after it caused her to terminate two pregnancies and resulted in her contracting a rare medical condition.
"I had to bury two children and that is something that I don't think I will ever get over," said Nikki Cockburn, who has fought for two and a half years to have her doctor and medical centre held to account for their part in her contracting drug-induced Cushing's Syndrome.
Yesterday the Health and Disability Commissioner released its findings on Cockburn's case, a searing report which ended with the commissioner taking the rare step of referring Cockburn's doctor and her medical centre to the director of proceedings for further possible legal action.
"I feel validated," Cockburn said.
"It took a long time to get to this point and sometimes you start to question yourself, was it all really that bad, and time plays games on you.
"But I have been heard. They know how serious it is."
Cockburn's ordeal began in 2012 when she approached her doctor with a case of the skin disease, psoriasis.
In 2013, with her condition not improving, the doctor prescribed Neotigason, a medication which frequently causes severe and life-threatening birth defects.
The doctor did not test whether Cockburn was pregnant — she was, and the pregnancy was terminated.
Nor did the doctor tell her that the drug could cause problems for another three years, an omission which led to a subsequent pregnancy also being terminated.
"I've been angry for a long time. I think I am just sad now ... there were so many doctor's appointments, so many scans. I was almost like a case study because they hadn't had a case of a woman who was pregnant having taken Neotigason for 20 years," Cockburn said.
"I was shocked to find that even if I had donated blood and a pregnant woman had taken my blood I would have passed it on to her unborn child."
As if the terminations were not enough agony, steroid creams Cockburn was also prescribed for her psoriasis caused her to develop Cushing's Syndrome, a rare condition which caused insomnia, overheating, constant sweating, impaired cognitive function, and left thick purple stretch marks over about 80 per cent of her body.
Stopping use of the medications and receiving proper treatment has at first glance alleviated the worst of Cushing's Syndrome, but Cockburn still suffers physical and mental anguish due to the inadequate treatment she received.
"Every time I look in the mirror I see what has happened to me," she said.
"I am on pain medication for my nerves and muscles and I am working on proper sleep and nutrition, all of which plays a part in your mental health . . . I haven't even begun to deal with what happened to me yet. I've put it over there and concentrated on my physical self because I have been sick for a long time."
Cockburn first spoke to the Otago Daily Times two years ago, in the hope other people would be warned and not go through what she has gone through and continues to endure.
"My life has changed forever," she said. "I knew none of this was going to help me, but I do know it's going to help other people ... I should never have been prescribed this in the first place and too many people are."
The "massive over-prescribing" of the steroid cream Dermol caused Cockburn to develop Cushing's, and she wanted her story told so that other people knew to take care with and know the effects of their medications.
"If a pharmacy is constantly doing large prescriptions of a drug like that there needs to be a follow-up, if not with the doctor certainly with the patient," Cockburn said.
The HDC report said a vital clinical alert about Cockburn possibly inadvertently overusing Dermol was missed, and she continued to be prescribed large amounts of the medication by multiple GPs at the practice for six years after the alert was placed on her file.
"I have received feedback from a lot of people and it's very sad, a lot of people out there have said that they have been on strong steroid medication for many years and that their doctor had told them that there was nothing to worry about and that it wasn't going to be harmful to them," Cockburn said.
"I felt that by raising awareness I had made a difference, and I hope that things will definitely change . . . they [steroid creams] have a part to play but people need to be very aware of how much they are using, and that if they have any questions about it they need to ask their GP.
"The one thing I have learned through all of this is that I need to take control of my own health and I need to ask those questions."
The commissioner, Morag McDowell, found that Cockburn's GP's prescribing failures were "serious and numerous", and she was critical of the GP — who was anonymised in the report as 'Doctor B' — for a "deficit in knowledge" around the long-term effects of Neotigason.
"I would have expected a GP of Dr B's experience to have made himself aware of current guidance about, and risks of, treatment prior to prescribing it to patients.
"I am critical that Dr B provided false information on the Pharmac Special Authority form.
"This was an opportunity for him to realise his errors, and he failed to do so, and instead provided false information on the form."
The commissioner also found that Cockburn's medical centre "buried" important clinical alerts under unnecessary administrative alerts.
Cockburn's fight is not over.
As well as the next steps the director of proceedings takes, Cockburn is also embroiled in a dispute with ACC about her entitlements to assistance.
"While one system has hurt me, we rely on another system to help us, and I have had to fight for ACC to help me ... I think they just want me to go away but I am a fighter and I will fight until the day I die to make things right for myself and other people."